Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 102, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 10, 2022, 11:10 AM CDT for Chickasaw County, Howard County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2022, 11:10 AM CDT (16:10 UTC)
- Expired
- Jul 10, 2022, 11:30 AM CDT
- In force
- 20 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Chickasaw County, IA, Howard County, IA
The radar
The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:56 AM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 10, 6:56 AM CDT, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 656 AM CDT Sun Jul 10 2022 .DISCUSSION...(Today through Saturday) Issued at 338 AM CDT Sun Jul 10 2022 Key Messages: - Multiple rounds of showers and storms possible today and tomorrow - Dry middle of the week, then warm up possible in the extended SHOWER AND STORM CHANCES TODAY AND TONIGHT: Overall, a messy forecast with a few possible outcomes compared to previous forecasts. A shortwave trough currently along the Montana/North Dakota border will move east today. A MCS formed just downstream of this feature overnight and will continue to move across the Northern Plains this morning. Some of the mesoscale models bring remnants of the MCS into southeast Minnesota this afternoon with showers and storms moving southeast through some of our Wisconsin counties by this evening. The drier airmass in our region should help suppress convection as it approaches southeast Minnesota and Wisconsin, but if enough forcing is realized it could help sustain showers and a few storms. Given our low confidence, added slight chance for precip into the forecast this afternoon in collaboration with our neighboring offices. Sunday evening moisture transport increases ahead of an approaching cold front. Although a sizable cap has been persistent in model soundings over the last few days, there will likely be a few elevated storms, especially in central Wisconsin and southeast Minnesota. Timing of the front has sped up, but most storms should occur after sunset when CAPE will be on the decrease. There is a brief window when storms enter the forecast area that we may see a few isolated strong to severe storms with effective shear 40-50 knots and most unstable CAPE 1500-2000 J/kg (10.07 RAP). An elevated mixed layer around 700 mb will likely keep storms elevated, so hail and damaging wind are the primary threats with steep mid-level lapse rates and over 1000 J/kg of downdraft CAPE. If storms were able to become rooted at the surface, tornadoes could form with 30 knots of 0-1km shear and over 300 m^2/s^2 of storm relative helicity. Mesoscale models show convection rapidly weakening and dissipating as storms reach our forecast area. It is also unclear how convection earlier in the day could alter the environment. In general, stronger storms would be less likely with only a few hours for the atmosphere to recover. We will have to track the environment throughout the day, but the severe weather risk for tonight looks on the lower end for most. ANOTHER ROUND OF SHOWERS AND STORMS MONDAY (AND TUESDAY?): Another trough moves over northern Wisconsin Monday afternoon bringing another round of showers and storms across central Wisconsin. There is some uncertainty with the southern extent of precipitation, but our northern counties will likely realize showers and storms with stronger vorticity advection moving through northern Wisconsin. The same story could be true on Tuesday afternoon for our northeast counties as a shortwave moves southeast across eastern Wisconsin depending on the positioning of the wave. As of now most should stay dry Tuesday. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 638 AM CDT Sun Jul 10 2022 Moisture transport increases today with the potential for storms to develop across Minnesota this morning and affect the TAF sites later this morning into the afternoon hours. The forecast is for the storms to the northwest to weaken as they move away from the better instability. For now included VCSH at both sites and will have to monitor how well the storms hold together and update as needed. Additional storms may develop this evening, but at this time there is quite a bit of warm air aloft, so for now did not mention in the forecast. South winds increase 10 to 15kts with some gusts 20 to 25kts. Low level wind shear may be needed for a few hours this evening at La Crosse. The front arrives after 08Z with winds shifting to the west and northwest with MVFR ceilings possible. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...KAA AVIATION...Zapotocny
Hazardous weather outlook, Jul 10, 8:53 AM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 853 AM CDT Sun Jul 10 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-111100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 853 AM CDT Sun Jul 10 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms are possible late this morning and afternoon. Additional storms are expected late this evening. There is an isolated chance for strong to severe storms this evening with hail and damaging wind being the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Monday afternoon, especially in central Wisconsin. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
In the hours before
Special weather statement, Jul 10, 10:16 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1016 AM CDT Sun Jul 10 2022
IAZ008-MNZ094-101545-
Mitchell IA-Mower MN-
1016 AM CDT Sun Jul 10 2022
...A strong thunderstorm will impact portions of northeastern
Mitchell and southern Mower Counties through 1045 AM CDT...
At 1015 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rose Creek, or 8 miles southeast of Austin, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Adams around 1030 AM CDT.
Other locations impacted by this storm include Meyer, Taopi, County
Roads 56 And 5, Johnsburg, Varco, County Roads 4 And 8 and Elkton.
This includes Interstate 90 in Minnesota between mile markers 180 and
191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4362 9301 4374 9291 4365 9251 4339 9269
TIME...MOT...LOC 1515Z 291DEG 20KT 4361 9284
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
KurzSpecial weather statement, Jul 10, 10:38 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1038 AM CDT Sun Jul 10 2022
IAZ008-009-101615-
Howard IA-Mitchell IA-
1038 AM CDT Sun Jul 10 2022
...A strong thunderstorm will impact portions of northeastern
Mitchell and western Howard Counties through 1115 AM CDT...
At 1037 AM CDT, Doppler radar was tracking a strong thunderstorm near
Adams, or 16 miles northeast of Osage, moving southeast at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Riceville around 1055 AM CDT.
Other locations impacted by this storm include Lylahs Marsh County
Park, Chester, Saratoga, County Roads T 54 And A 31, McIntire, Hayden
Prairie, Bailey and County V 10 And 40th Street.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4350 9266 4350 9232 4349 9227 4323 9248
4343 9272
TIME...MOT...LOC 1537Z 302DEG 25KT 4349 9264
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
KurzThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 1:13 PM CDT | Special Weather Statement | ARX | Taylor | 92 min |
| Jul 10, 2:26 PM CDT | Special Weather Statement | ARX | Jackson, Trempealeau | 49 min |
| Jul 10, 6:54 PM CDT | Special Weather Statement | ARX | Taylor | 66 min |
| Jul 10, 10:38 AM CDT | Special Weather Statement | ARX | Howard | 37 min |
| Jul 10, 11:35 AM CDT | Special Weather Statement | ARX | Allamakee, Fayette, Winneshiek | 55 min |
| Jul 10, 10:16 AM CDT | Special Weather Statement | ARX | Mower | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.